Main AHCA Website

AHCA’s main website for information on Medicaid, Health Quality Assurance and the Florida Center for Health Information and Transparency.

Go >

Florida Health Information Network

This website provides information and resources relating to AHCA’s initiatives for Health Information Technology and Health Information Exchange.

Go >


FloridaHealthFinder.gov

Provides health education and information to compare and locate health care providers in Florida to make well-informed health care decisions.

Go >
AHCA Network of Websites

Health Education


Health Encyclopedia

Search the Health Encyclopedia

Chlordiazepoxide overdose

Definition

Chlordiazepoxide is a prescription medicine used to treat certain anxiety disorders and symptoms of alcohol withdrawal. Chlordiazepoxide overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Librium overdose

Poisonous Ingredient

Chlordiazepoxide can be poisonous in high amounts.

Where Found

Chlordiazepoxide is found in medicines with these names:

  • A-Poxide
  • Equibral
  • Librax
  • Librium
  • Limbitrol
  • Mitran

Other medicines may also contain chlordiazepoxide.

Symptoms

Below are symptoms of a chlordiazepoxide overdose in different parts of the body.

AIRWAYS AND LUNGS

  • Difficulty breathing
  • Shallow breathing

BLADDER AND KIDNEYS

  • Difficulty urinating

EYES, EARS, NOSE, MOUTH, AND THROAT

  • Double vision or blurred vision
  • Rapid side-to-side movement of the eyes

HEART AND BLOOD

  • Irregular heartbeat
  • Low blood pressure
  • Rapid heartbeat

NERVOUS SYSTEM

SKIN

  • Bluish-colored lips and fingernails
  • Rash
  • Yellow skin

STOMACH AND INTESTINES

  • Abdominal pain
  • Nausea

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the medicine, and strength, if known
  • When it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen, a tube through the mouth into the throat, and a breathing machine
  • Chest x-ray
  • CT scan (advanced brain imaging)
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (IV) fluids through a vein
  • Laxatives
  • Medicines to reverse the effects of the drug and treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

With proper care, full recovery is likely. But people with aplastic anemia (suppression of red blood cell production by the bone marrow) or those who overdose on many different substances may not recover fully.

References

Gussow L, Carolson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 165.

Rhee JW, Young TP. Sedative-hypnotic agents. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 155.

Review Date:7/11/2015
Reviewed By:Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.

Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.

Health
Outcome Data

No data available for this condition/procedure.

Health Encyclopedia

More Features

We Appreciate Your Feedback
1. Did you find this information useful?
         Yes
         No

2. Would you recommend this website to family and friends?
         Yes
         No